Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 69, NWS Blacksburg, VA

September 4, 1996Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 4, 1996, 9:24 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 9:24 AM EDT (13:24 UTC)
Expired
Sep 4, 1996, 1:30 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041324
FFWRNK
VAC161-770-775-041730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 AM EDT WED SEP 4 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE (CITY)
   ...SALEM
 
AT 925 AM DOPPLER RADAR AND AUTOMATED RAIN GAGES SHOWED EXCESSIVE
RAINFALL OVER ROANOKE COUNTY. ONE IFLOWS GAGE ON SUGARLOAF MOUNTAIN
INDICATED OVER 1.5 INCHES OF RAIN FROM 8AM TO 9AM.   DOPPLER RADAR
CONTINUES TO INDICATE SHOWERS AND THUNDERSTORMS TRACKING NORTH OVER
THE AREA WITH SOME OF THE RAIN CONTINUING TO BE VERY HEAVY.
 
ALSO...EMERGENCY MANAGERS IN SALEM REPORT SPOTTY FLOODED BASEMENTS
AND FLOODED ROADWAYS.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:16 AM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Sep 4, 3:16 AM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 AM EDT WED SEP 4 1996

DISC...

WELL...DON/T KNOW HOW MUCH HELP I/M GONNA BE TNT W/ RESPECT TO FRAN.
MY UNDERSTANDING IS THAT OF THE SHORT RANGE MDLS...THE ETA HAS BEEN
THE BEST W/ THE TROP WX...SCPLY "ED".  CERTAINLY WE PREFER THE 48 HR
PSN OF FRAN FM THE ETA VS. THE NGM...BUT THAT MAY ONLY BE DELAYING
THE INEVITABLE.  AT ANY RATE...DO THINK THE NGM IS TRYING TO BRING
THIS THING IN TOO QUICKLY...AND WD TOSS FWC POPS FOR THE LTR HALF OF
THE FCST PD ACCORDINGLY.

TOO MUCH PCPN TDY ACRS S CNTRL VA/N CNTRL NC.  GOOD BRIEFING FM EVE
SHIFT ALERTED ME TO TROPICAL CONNECTION ON H2O VAPOR.  FM LAST PICS
BFR ECLIPSE...LOOKS LIKE WERE ARE LOSING THIS CONNECTION. SO...IN
THE SHORT TERM...LOOKS LIKE HVY PCPN NOT A THREAT.

HAVING SAID THAT...SCT LIGHT SHRWS CONT...MAINLY E OF BLUE RIDGE.
THERE IS PLENTY OF LOW LVL MOISTURE...AND W/ HIGH SITTING TO THE
NORTH...FA WL REMAIN PRESSED BTWN SYSTEMS.  NGM BNDRY LYR WNDS SHOW
STG UPSLOP COMPENENT...WHICH IS NOT UNREASONABLE FOR TDY.
YESTERDAYS PCPN HAS CREATED AN IN-SITU TYPE DAMMING SITN.  COMBINED
W/ H5 S/WVS AS SEEN ON 04/00Z PLOTS...THERE SHD BE ENUF LIFT TO KEEP
LIKELY SHRWS IN FCST.

BELIEVE DYNAMICS AND UPSLOP FLOW W/ WEAKEN TNT...CHCS OF POPS NOT AS
HIGH...AND THE TYPICAL FOG CAN BE XPCTED.

TEMPS WELL BLO NORMAL TDY...GIVEN THE CLDS AND CHCS OF ADNTL RAIN...
THINK WE WL ALL STAY THAT WAY.  FWC LOOKS TOO WARM.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:29 PM EDTFlash Flood WarningRNKHenry, City of Martinsville4 hr
Sep 3, 9:00 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville2 hr
Sep 3, 11:00 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Sep 4, 12:13 PM EDTFlash Flood WarningRNKHenry, Pittsylvania, City of Martinsville4 hr
Sep 4, 12:13 PM EDTFlash Flood WarningRNKCity of Danville4 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.